Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

Dynamical degrees of birational transformations of projective surfaces


Authors: Jérémy Blanc and Serge Cantat
Journal: J. Amer. Math. Soc. 29 (2016), 415-471
MSC (2010): Primary 14E07; Secondary 37F10, 32H50
DOI: https://doi.org/10.1090/jams831
Published electronically: June 3, 2015
MathSciNet review: 3454379
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The dynamical degree $ \lambda (f)$ of a birational transformation $ f$ measures the exponential growth rate of the degree of the formulas that define the $ n$th iterate of $ f$. We study the set of all dynamical degrees of all birational transformations of projective surfaces, and the relationship between the value of $ \lambda (f)$ and the structure of the conjugacy class of $ f$. For instance, the set of all dynamical degrees of birational transformations of the complex projective plane is a closed and well ordered set of algebraic numbers.


References [Enhancements On Off] (What's this?)

  • [1] Maria Alberich-Carramiñana, Geometry of the plane Cremona maps, Lecture Notes in Mathematics, vol. 1769, Springer-Verlag, Berlin, 2002. MR 1874328 (2002m:14008)
  • [2] Wolf P. Barth, Klaus Hulek, Chris A. M. Peters, and Antonius Van de Ven, Compact complex surfaces, 2nd ed., Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics], vol. 4, Springer-Verlag, Berlin, 2004. MR 2030225 (2004m:14070)
  • [3] Eric Bedford and Jeffrey Diller, Energy and invariant measures for birational surface maps, Duke Math. J. 128 (2005), no. 2, 331-368. MR 2140266 (2006c:32016), https://doi.org/10.1215/S0012-7094-04-12824-6
  • [4] Eric Bedford and Kyounghee Kim, Periodicities in linear fractional recurrences: degree growth of birational surface maps, Michigan Math. J. 54 (2006), no. 3, 647-670. MR 2280499 (2008k:32054), https://doi.org/10.1307/mmj/1163789919
  • [5] Eric Bedford and Kyounghee Kim, Dynamics of rational surface automorphisms: linear fractional recurrences, J. Geom. Anal. 19 (2009), no. 3, 553-583. MR 2496566 (2010g:37065), https://doi.org/10.1007/s12220-009-9077-8
  • [6] Riccardo Benedetti and Carlo Petronio, Lectures on hyperbolic geometry, Universitext, Springer-Verlag, Berlin, 1992. MR 1219310 (94e:57015)
  • [7] Yves Benoist and Pierre de la Harpe, Adhérence de Zariski des groupes de Coxeter, Compos. Math. 140 (2004), no. 5, 1357-1366 (French, with English summary). MR 2081159 (2005g:20059), https://doi.org/10.1112/S0010437X04000338
  • [8] M.-J. Bertin, A. Decomps-Guilloux, M. Grandet-Hugot, M. Pathiaux-Delefosse, and J.-P. Schreiber, Pisot and Salem numbers, Birkhäuser Verlag, Basel, 1992. With a preface by David W. Boyd. MR 1187044 (93k:11095)
  • [9] Jérémy Blanc, Sous-groupes algébriques du groupe de Cremona, Transform. Groups 14 (2009), no. 2, 249-285 (French, with English and French summaries). MR 2504924 (2010b:14021), https://doi.org/10.1007/s00031-008-9046-5
  • [10] Jérémy Blanc and Serge Cantat, Small dynamical degrees and Pisot numbers below the Golden mean (2015). (In preparation).
  • [11] Jérémy Blanc and Julie Déserti, Degree growth of birational maps of the plane, Ann. Sc. Norm. Super. Pisa Cl. Sci. (to be published) (2011), 1-20, available at arXiv:1109.6810.
  • [12] Jérémy Blanc and Jean-Philippe Furter, Topologies and structures of the Cremona groups, Ann. of Math. (2) 178 (2013), no. 3, 1173-1198. MR 3092478, https://doi.org/10.4007/annals.2013.178.3.8
  • [13] Jeffrey F. Brock, Weil-Petersson translation distance and volumes of mapping tori, Comm. Anal. Geom. 11 (2003), no. 5, 987-999. MR 2032506 (2004k:32018), https://doi.org/10.4310/CAG.2003.v11.n5.a6
  • [14] Marc Burger, Alessandra Iozzi, and Nicolas Monod, Equivariant embeddings of trees into hyperbolic spaces, Int. Math. Res. Not. 22 (2005), 1331-1369. MR 2152540 (2006m:20036), https://doi.org/10.1155/IMRN.2005.1331
  • [15] Serge Cantat, Dynamique des automorphismes des surfaces projectives complexes, C. R. Acad. Sci. Paris Sér. I Math. 328 (1999), no. 10, 901-906 (French, with English and French summaries). MR 1689873 (2000c:32061), https://doi.org/10.1016/S0764-4442(99)80294-8
  • [16] Serge Cantat, Sur les groupes de transformations birationnelles des surfaces, Ann. of Math. (2) 174 (2011), no. 1, 299-340 (French, with English and French summaries). MR 2811600 (2012g:14015), https://doi.org/10.4007/annals.2011.174.1.8
  • [17] Serge Cantat, The Cremona group in two variables, Proceedings of the Sixth European Congress of Mathematics, E.M.S., 2012, pp. 211-225.
  • [18] Serge Cantat, Dynamics of automorphisms of compact complex surfaces, Frontiers in Complex Dynamics, Princeton Mathematical Series, vol. 51, Princeton University Press, Princeton, NJ, 2014, pp. 463-514. In celebration of John Milnor's 80th birthday.
  • [19] Serge Cantat and Stéphane Lamy, Normal subgroups in the Cremona group, Acta Math. 210 (2013), no. 1, 31-94. With an appendix by Yves de Cornulier. MR 3037611, https://doi.org/10.1007/s11511-013-0090-1
  • [20] M. Coornaert, T. Delzant, and A. Papadopoulos, Géométrie et théorie des groupes, Lecture Notes in Mathematics, vol. 1441, Springer-Verlag, Berlin, 1990 (French). Les groupes hyperboliques de Gromov. [Gromov hyperbolic groups]; With an English summary. MR 1075994 (92f:57003)
  • [21] Jeffrey Diller, Cremona transformations, surface automorphisms, and plane cubics, Michigan Math. J. 60 (2011), no. 2, 409-440. With an appendix by Igor Dolgachev. MR 2825269 (2012i:14018), https://doi.org/10.1307/mmj/1310667983
  • [22] J. Diller and C. Favre, Dynamics of bimeromorphic maps of surfaces, Amer. J. Math. 123 (2001), no. 6, 1135-1169. MR 1867314 (2002k:32028)
  • [23] Tien-Cuong Dinh and Nessim Sibony, Une borne supérieure pour l'entropie topologique d'une application rationnelle, Ann. of Math. (2) 161 (2005), no. 3, 1637-1644 (French, with English summary). MR 2180409 (2006f:32026), https://doi.org/10.4007/annals.2005.161.1637
  • [24] I. Dolgachev and S. Kondō, A supersingular $ K3$ surface in characteristic 2 and the Leech lattice, Int. Math. Res. Not. 1 (2003), 1-23. MR 1935564 (2003i:14051), https://doi.org/10.1155/S1073792803202038
  • [25] Igor Dolgachev and David Ortland, Point sets in projective spaces and theta functions, Astérisque 165 (1988), 210 pp. (1989) (English, with French summary). MR 1007155 (90i:14009)
  • [26] Federigo Enriques, Sui gruppi continui di trasformazioni cremoniane nel piano, Rom. Acc. L. Rend. (5) $ \text {II}_1$ (1er Sem., 1893), 468-473.
  • [27] Hélène Esnault, Keiji Oguiso, and Xun Yu, Automorphisms of elliptic $ {K3}$ surfaces and salem numbers of maximal degree (2014), 1-12, available at arXiv:1411.0769.
  • [28] Charles Favre, Le groupe de Cremona et ses sous-groupes de type fini, Astérisque 332 (2010), Exp. No. 998, vii, 11-43 (French, with French summary). Séminaire Bourbaki. Volume 2008/2009. Exposés 997-1011. MR 2648673 (2012a:14031)
  • [29] J. Franks and E. Rykken, Pseudo-Anosov homeomorphisms with quadratic expansion, Proc. Amer. Math. Soc. 127 (1999), no. 7, 2183-2192. MR 1485474 (99j:58151), https://doi.org/10.1090/S0002-9939-99-04731-0
  • [30] M. Kh. Gizatullin, Defining relations for the Cremona group of the plane, Izv. Akad. Nauk SSSR Ser. Mat. 46 (1982), no. 5, 909-970, 1134 (Russian). MR 675525 (84e:14010)
  • [31] Brian Harbourne, Automorphisms of $ K3$-like rational surfaces, Algebraic geometry, Bowdoin, 1985 (Brunswick, Maine, 1985) Proc. Sympos. Pure Math., vol. 46, Amer. Math. Soc., Providence, RI, 1987, pp. 17-28. MR 927971 (89f:14044)
  • [32] János Kollár, Karen E. Smith, and Alessio Corti, Rational and nearly rational varieties, Cambridge Studies in Advanced Mathematics, vol. 92, Cambridge University Press, Cambridge, 2004.
  • [33] Christopher J. Leininger, On groups generated by two positive multi-twists: Teichmüller curves and Lehmer's number, Geom. Topol. 8 (2004), 1301-1359 (electronic). MR 2119298 (2005j:57002), https://doi.org/10.2140/gt.2004.8.1301
  • [34] David I. Lieberman, Compactness of the Chow scheme: applications to automorphisms and deformations of Kähler manifolds, Fonctions de plusieurs variables complexes, III (Sém. François Norguet, 1975-1977) Lecture Notes in Math., vol. 670, Springer, Berlin, 1978, pp. 140-186. MR 521918 (80h:32056)
  • [35] Howard A. Masur and Yair N. Minsky, Geometry of the complex of curves. I. Hyperbolicity, Invent. Math. 138 (1999), no. 1, 103-149. MR 1714338 (2000i:57027), https://doi.org/10.1007/s002220050343
  • [36] Curtis T. McMullen, Coxeter groups, Salem numbers and the Hilbert metric, Publ. Math. Inst. Hautes Études Sci. 95 (2002), 151-183. MR 1953192 (2004b:20054), https://doi.org/10.1007/s102400200001
  • [37] Curtis T. McMullen, Dynamics on blowups of the projective plane, Publ. Math. Inst. Hautes Études Sci. 105 (2007), 49-89. MR 2354205 (2008m:37076), https://doi.org/10.1007/s10240-007-0004-x
  • [38] Curtis T. McMullen, Dynamics with small entropy on projective $ {K3}$ surfaces, Inventiones Math. (2011), 1-39.
  • [39] Masayoshi Nagata, On rational surfaces. I. Irreducible curves of arithmetic genus 0 or $ 1$, Mem. Coll. Sci. Univ. Kyoto Ser. A Math. 32 (1960), 351-370. MR 0126443 (23 #A3739)
  • [40] Masayoshi Nagata, On rational surfaces. II, Mem. Coll. Sci. Univ. Kyoto Ser. A Math. 33 (1960/1961), 271-293. MR 0126444 (23 #A3740)
  • [41] William P. Thurston, Entropies in dimension one, Frontiers in Complex Dynamics, Princeton Mathematical Series, vol. 51, Princeton University Press, Princeton, NJ, 2014, pp. 339-384. In celebration of John Milnor's 80th birthday.
  • [42] Takato Uehara, Rational surface automorphisms with positive entropy (2012), 1-38, available at arXiv:1009.2143.
  • [43] Michel Vaquié, Valuations, Resolution of singularities (Obergurgl, 1997) Progr. Math., vol. 181, Birkhäuser, Basel, 2000, pp. 539-590 (French). MR 1748635 (2001i:13005)
  • [44] Junyi Xie, Periodic points of birational transformations on projective surfaces, Duke Math. J. (to be published) (2011), 1-28, available at arXiv:1106.1825.

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 14E07, 37F10, 32H50

Retrieve articles in all journals with MSC (2010): 14E07, 37F10, 32H50


Additional Information

Jérémy Blanc
Affiliation: Mathematisches Institut, Universität Basel, Spiegelgasse 1, 4051 Basel, Switzerland
Email: Jeremy.Blanc@unibas.ch

Serge Cantat
Affiliation: IRMAR, UMR 6625 du CNRS, Université de Rennes I, 35042 Rennes, France
Email: cantat@univ-rennes1.fr

DOI: https://doi.org/10.1090/jams831
Received by editor(s): July 1, 2013
Received by editor(s) in revised form: February 24, 2015
Published electronically: June 3, 2015
Additional Notes: The first author acknowledges support by the Swiss National Science Foundation Grant “Birational Geometry” PP00P2_128422 /1.
Both authors acknowledge support by the French National Research Agency Grant “BirPol,” ANR-11-JS01-004-01
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society